Wednesday was the final visit to the ENT who performed my surgery before we get into the fun and games of chemo and radiation. It all looks good, of course, and the swelling, although still severe, will go away eventually. That’s good news for me, even though I wonder how much of that will be in the next 6-7 weeks while I’m wearing the Mask of Doom every weekday. The horizontal incision is almost completely closed, and this next week will be the end of healing for that until a few weeks after treatment ends – radiation and chemo kill healthy cells, too, so healing in the area will cease until my body recovers a bit from the treatments. I’ve resigned myself to having it not heal all the way before we begin, as there are certain time constraints we have to deal with, both for the study of which I am now a part and for general purposes, since they recommend post-op treatment within a certain period of time.
I told the doctor that the incisions burn from time to time, like a fireline lit up along each. That’s actually a good thing, since it means the nerves are attempting to repair. Of course, that healing will be destroyed by what we’r about to do, but it, like the general wound healing, will restart as we shake through the weeks following cessation of treatment.
So what poison am I referring to? The chemo drugs, of course. Wednesday directly after the ENT visit, we jumped across the bridge and went in for the first round (the loading dose). To start, Rita (the oncology nurse handling me there) put in an IV. Not in the crook of my arm where the nice big veins are, but in my forearm. This is because the first treatment was going to take about two hours or so, and the remaining treatments will take about three hours each. As she pointed out, not being able to bend your arm during all that time would be pretty lousy. It wasn’t as painful as I thought it might be, and of course, unlike some of the other people there receiving treatment (all women, interesting), I don’t have to wear my IV all the time. Several of the women had catheters (caths) in their chests where they received their drugs. Those are inserted for people who get chemo on a daily basis for whatever ailments they have.
The first bag hung on my IV was benadryl. This is to control some of the potential side effects of the experimental drug. They are more lke allergic reactions than anything else, as with any drug: hives, rash, a feeling of tightness in the throat, trouble breathing. There was so much benadryl in the bag, though, and I was so tired from having been up all day and night and into Wednesday morning dealing with the aftereffects of a DOS attack to one of our clients, that about five minutes after she hung the bag and was explaining some things to my mother and me, I could feel the sleep trying to overtake me. Apparently, my face flushed pretty badly at one point, and I could feel the heat of that, but it subsided. Once that bag was done, we waited 30 minutes and Rita hung the bag with the C225 (erbitux). I kept dozing in and out while it dripped along for an hour or so. I didn’t feel any particular side effects, and whether that’s due to my general health (exceppent except for the whole cancer thing) or due to the bendaryl is anyone’s guess.
When that had dripped out, I had to stay for another hour so they could monitor me for any reactions or problems. There were none, so they kicked me out.
It’s cold in the treatment room, and I was curled up in a blanket when my mom came back in – she had gone off in search of something to eat. But I noticed that even when we left, I was cold. As soon as we got back to her house, I changed into my sweats and wrapped myself in a blanket. Since the blanket was hard to keep on and still do the work I needed to do, my mom dug out a flannel shirt for me. Picture this: it’s about 92 or so here during the day, on average, during the summer. I’m bundled up like it’s 20 degrees outside. One of the potential side effects after treatment is flu-like symptoms: headache, chills, low grade fever, muscle achiness, etc. These should subside the further you get from the dosing. My head is killing me, and I’m chalking that and the chill up to a minor side effect of the dosing. Next week, I will get the C225 plus antinausea drugs and the regular chemo drug, Taxotere, since I was randomized into that group. That same combo will be given for the next six weeks, every Wednesday morning before I head over for that day’s radiation.
The clinical research nurse (Jan) gave me a great calendar with all my events: daily radiation, weekly chemo, weekly blood work, and a note that CAT scans may be ordered during the treatment phase if they think they need one. I’m guessing that as we really get into it, I won’t care what they want to do any longer. We begin radiation on Sept. 6 and the radiation oncologist says the side effects of that will begin to appear pretty rapidly after we start: fatigue, sunburn-like patches on my face and neck, dryness of the mouth, mouth sores, thick mucous in my mouth – all of these are potential side effects, with some, like the fatigue and sunburn, unavoidable, and others, like the mouth sores and thick mucous, potentially mitigated by certain drugs and activities, like oral rinses. We shall see. One of the possible sie effects of the chemo is hair loss, although they tell me with my dosage only once per week, thinning is more likely than total loss. I told them that Stacy promised to find me some colorful and fun ‘do rags if hair loss crept into the picture.
What now? Not much: continuing to work, of course. The college football season officially starts tomorrow (today, I guess, since even though this post started on Aug. 31, it is being posted on Sept. 1), and the pro season follows next Thursday, so it will be a lot of football and FoodTV for me in the coming two months. That would be usual, too, for my viewing habits, so I guess you could say that the treatment won’t affect certain of my habits all that much.
Shout out to those of you who may have been affected by Katrina. I know you’ll get through it, just as people always do. Survive a tragic event and then move on and continue to live. It’s the only way to go.